A mild form of rituximab-associated lung injury in two adolescents treated for nephrotic syndrome

Mario Spatafora, Tommaso Bellini, Carmela Giordano, Gian Marco Ghiggeri

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Rituximab is used as a steroid/calcineurin inhibitor-saving agent in patients with nephrotic syndrome. Safety is a crucial issue for justifying widespread use of the drug in this clinical setting. Rituximab-associated lung injury (RALI) is a severe and potentially life-threatening complication in oncohaematological and rheumatological patients, while it has only been anecdotally reported in association with idiopathic nephrotic syndrome (2 cases described, 1 with fatal outcome). We describe a benign form of RALI occurring in two adolescents treated with rituximab (single pulse of 375 mg/m2) for nephrotic syndrome. Before treatment, the patients were in good clinical condition while receiving a combination of steroids and calcineurin inhibitors (tacrolimus, case 1 and cyclosporine, case 2). The two patients developed full blown RALI (ie, ground-glass lesions on CT, negative bronchoscopy with bronchoalveolar lavage and deficit in diffusion lung CO transfer), 14 and 40 days after rituximab infusion, respectively. Recovery was rapid and complete after administering steroids in case 1 and with no therapy in case 2. We conclude that RALI may occur in stable non-immunocompromised patients with nephrotic syndrome and its frequency may be higher than expected. Clinical presentation may be mild and resolve after steroids, suggesting hypersensitivity as the main mechanism. Rapid recognition and prompt steroid therapy, if needed, are mandatory for resolution.

Original languageEnglish
Article numberA1770
JournalBMJ Case Reports
Volume2015
DOIs
Publication statusPublished - Dec 9 2015

Fingerprint

Nephrotic Syndrome
Lung Injury
Steroids
Fatal Outcome
Bronchoscopy
Tacrolimus
Proxy
Bronchoalveolar Lavage
Carbon Monoxide
Rituximab
Cyclosporine
Glass
Hypersensitivity
Therapeutics
Safety
Lung
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

A mild form of rituximab-associated lung injury in two adolescents treated for nephrotic syndrome. / Spatafora, Mario; Bellini, Tommaso; Giordano, Carmela; Ghiggeri, Gian Marco.

In: BMJ Case Reports, Vol. 2015, A1770, 09.12.2015.

Research output: Contribution to journalArticle

@article{ec807d76f2c843a5ab53fed879ce0016,
title = "A mild form of rituximab-associated lung injury in two adolescents treated for nephrotic syndrome",
abstract = "Rituximab is used as a steroid/calcineurin inhibitor-saving agent in patients with nephrotic syndrome. Safety is a crucial issue for justifying widespread use of the drug in this clinical setting. Rituximab-associated lung injury (RALI) is a severe and potentially life-threatening complication in oncohaematological and rheumatological patients, while it has only been anecdotally reported in association with idiopathic nephrotic syndrome (2 cases described, 1 with fatal outcome). We describe a benign form of RALI occurring in two adolescents treated with rituximab (single pulse of 375 mg/m2) for nephrotic syndrome. Before treatment, the patients were in good clinical condition while receiving a combination of steroids and calcineurin inhibitors (tacrolimus, case 1 and cyclosporine, case 2). The two patients developed full blown RALI (ie, ground-glass lesions on CT, negative bronchoscopy with bronchoalveolar lavage and deficit in diffusion lung CO transfer), 14 and 40 days after rituximab infusion, respectively. Recovery was rapid and complete after administering steroids in case 1 and with no therapy in case 2. We conclude that RALI may occur in stable non-immunocompromised patients with nephrotic syndrome and its frequency may be higher than expected. Clinical presentation may be mild and resolve after steroids, suggesting hypersensitivity as the main mechanism. Rapid recognition and prompt steroid therapy, if needed, are mandatory for resolution.",
author = "Mario Spatafora and Tommaso Bellini and Carmela Giordano and Ghiggeri, {Gian Marco}",
year = "2015",
month = "12",
day = "9",
doi = "10.1136/bcr-2015-212694",
language = "English",
volume = "2015",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BRITISH INST RADIOLOGY",

}

TY - JOUR

T1 - A mild form of rituximab-associated lung injury in two adolescents treated for nephrotic syndrome

AU - Spatafora, Mario

AU - Bellini, Tommaso

AU - Giordano, Carmela

AU - Ghiggeri, Gian Marco

PY - 2015/12/9

Y1 - 2015/12/9

N2 - Rituximab is used as a steroid/calcineurin inhibitor-saving agent in patients with nephrotic syndrome. Safety is a crucial issue for justifying widespread use of the drug in this clinical setting. Rituximab-associated lung injury (RALI) is a severe and potentially life-threatening complication in oncohaematological and rheumatological patients, while it has only been anecdotally reported in association with idiopathic nephrotic syndrome (2 cases described, 1 with fatal outcome). We describe a benign form of RALI occurring in two adolescents treated with rituximab (single pulse of 375 mg/m2) for nephrotic syndrome. Before treatment, the patients were in good clinical condition while receiving a combination of steroids and calcineurin inhibitors (tacrolimus, case 1 and cyclosporine, case 2). The two patients developed full blown RALI (ie, ground-glass lesions on CT, negative bronchoscopy with bronchoalveolar lavage and deficit in diffusion lung CO transfer), 14 and 40 days after rituximab infusion, respectively. Recovery was rapid and complete after administering steroids in case 1 and with no therapy in case 2. We conclude that RALI may occur in stable non-immunocompromised patients with nephrotic syndrome and its frequency may be higher than expected. Clinical presentation may be mild and resolve after steroids, suggesting hypersensitivity as the main mechanism. Rapid recognition and prompt steroid therapy, if needed, are mandatory for resolution.

AB - Rituximab is used as a steroid/calcineurin inhibitor-saving agent in patients with nephrotic syndrome. Safety is a crucial issue for justifying widespread use of the drug in this clinical setting. Rituximab-associated lung injury (RALI) is a severe and potentially life-threatening complication in oncohaematological and rheumatological patients, while it has only been anecdotally reported in association with idiopathic nephrotic syndrome (2 cases described, 1 with fatal outcome). We describe a benign form of RALI occurring in two adolescents treated with rituximab (single pulse of 375 mg/m2) for nephrotic syndrome. Before treatment, the patients were in good clinical condition while receiving a combination of steroids and calcineurin inhibitors (tacrolimus, case 1 and cyclosporine, case 2). The two patients developed full blown RALI (ie, ground-glass lesions on CT, negative bronchoscopy with bronchoalveolar lavage and deficit in diffusion lung CO transfer), 14 and 40 days after rituximab infusion, respectively. Recovery was rapid and complete after administering steroids in case 1 and with no therapy in case 2. We conclude that RALI may occur in stable non-immunocompromised patients with nephrotic syndrome and its frequency may be higher than expected. Clinical presentation may be mild and resolve after steroids, suggesting hypersensitivity as the main mechanism. Rapid recognition and prompt steroid therapy, if needed, are mandatory for resolution.

UR - http://www.scopus.com/inward/record.url?scp=84954144717&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84954144717&partnerID=8YFLogxK

U2 - 10.1136/bcr-2015-212694

DO - 10.1136/bcr-2015-212694

M3 - Article

C2 - 26661285

AN - SCOPUS:84954144717

VL - 2015

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - A1770

ER -